Skin Rashes and Adverse Drug Reactions
Skin rashes are one of the common drug-induced reactions which usually becomes evident within days or weeks of starting a medication. It is an adverse reaction to the presence of the chemicals in the drug. It can either be allergic or non-allergic. This meas that the drug triggers the immune system which then causes skin irritation (allergic) among other symptoms. At other times the skin rash is occurring through other mechanisms without eliciting abnormal immune activity (non-allergic). There are various types of skin rashes that may arise with using different medication. It is however not always possible to ascribe a certain skin rash with a specific drug. Instead an adverse drug reaction is considered as a possible cause of the skin rash when it starts shortly after commencing a certain medication or there is a history of adverse drug reactions to a specific medication or class of drugs.